Advertisement

Random walk approximants of mixed and time-changed Lévy processes

  • Sabir Umarov
Part of the Developments in Mathematics book series (DEVM, volume 41)

Abstract

Random walks are used to model various random processes in different fields. In this chapter we are only interested in random walks as approximating processes of some basic driving processes of stochastic differential equations discussed in the previous chapter. There is a vast literature (see, e.g., [GK54, Don52, Bil99, Taq75, GM98-1, GM01, MS01]) devoted to approximation of various basic stochastic processes like Brownian motion, fractional Brownian motion, Lévy processes, and their time-changed counterparts. In the context of approximation, the question in what sense a random walk approximates (or converges to) an associated stochastic process becomes important. We will be interested only in the convergence in the sense of finite-dimensional distributions, which is equivalent to the locally uniform convergence of corresponding characteristic functions (see, e.g., [Bil99]).

References

  1. [A13]
    Abdel-Rehim, E.A.: Explicit approximation solutions and proof of convergence of the space-time fractional advection dispersion equations. Appl. Math., 4, 1427–1440 (2013)CrossRefGoogle Scholar
  2. [BMS04]
    Becker-Kern, P., Meerschaert, M.M., Scheffler, H.-P.: Limit theorems for coupled continuous time random walks. Ann. Probab. 32 (1B), 730–756 (2004)zbMATHMathSciNetGoogle Scholar
  3. [Bil99]
    Billingsley, P.: Convergence of Probability Measures. 2nd ed. Wiley-Interscience publication (1999)Google Scholar
  4. [Don52]
    Donsker, M.D.: Justification and extension of Doob’s heuristic approach to the Kolmogorov-Smirnov theorems. Ann. Math. Stat., 23, 277–281 (1952)zbMATHMathSciNetCrossRefGoogle Scholar
  5. [GW70]
    Gillis, J.E., Weiss, G.H.: Expected number of distinct sites visited by a random walk with an infinite variance. J. Math. Phys. 11, 1307–1312 (1970)zbMATHMathSciNetCrossRefGoogle Scholar
  6. [GK54]
    Gnedenko, B.V., Kolmogorov, A.N.: Limit Distributions for Sums of Independent Random Variables. Addison-Wesley (1954)Google Scholar
  7. [GAR04]
    Gorenflo, R., Abdel-Rehim, E.: Convergence of the Grünwald-Letnikov scheme for time-fractional diffusion. J. Comp. and Appl. Math. 205 871–881 (2007)zbMATHMathSciNetCrossRefGoogle Scholar
  8. [GM98-1]
    Gorenflo, R., Mainardi, F.: Random walk models for space-fractional diffusion processes. Fract. Calc. Appl. Anal., 1, 167–191 (1998)zbMATHMathSciNetGoogle Scholar
  9. [GM99]
    Gorenflo, R., Mainardi, F.: Approximation of Lévy-Feller diffusion by random walk. ZAA, 18 (2) 231–246 (1999)zbMATHMathSciNetGoogle Scholar
  10. [GM01]
    Gorenflo, R., Mainardi, F.: Random walk models approximating symmetric space-fractional diffusion processes. In Elschner, Gohberg and Silbermann (eds): Problems in Mathematical Physics (Siegfried Prössdorf Memorial Volume). Birkhäuser Verlag, Boston-Basel-Berlin, 120–145 (2001)Google Scholar
  11. [GM05]
    Gorenflo, R., Mainardi, F.: Simply and multiply scaled diffusion limits for continuous time random walks. J. of Physics. Conference Series, 7, 1–16 (2005)CrossRefGoogle Scholar
  12. [GV03]
    Gorenflo, R., Vivoli, A,: Fully discrete random walks for space-time fractional diffusion equations. Signal Processing, 83, 2411–2420 (2003)zbMATHCrossRefGoogle Scholar
  13. [GMM02]
    Gorenflo, R., Mainardi, F., Moretti, D., Pagnini, G., Paradisi, P.: Discrete random walk models for space-time fractional diffusion, Chemical Physics, 284, 521–541 (2002)zbMATHCrossRefGoogle Scholar
  14. [L10]
    Lawler, G., Limic, V.: Random walk: A Modern Introduction. Cambridge University Press (2010)Google Scholar
  15. [LSAT05]
    Liu, F., Shen, S., Anh, V., Turner, I.: Analysis of a discrete non-Markovian random walk approximation for the time fractional diffusion equation. ANZIAM J., 46, 488–504 (2005)MathSciNetGoogle Scholar
  16. [Lov93]
    Lovász, L.: Random walks on graphs: a survey. Bolyai Society Math. Studies, Combinatorics 2, 1–46 (1993)Google Scholar
  17. [MS01]
    Meerschaert, M.M., Scheffler, H.-P.: Limit Distributions for Sums of Independent Random Vectors. Heavy Tails in Theory and Practice. John Wiley and Sons, Inc. (2001)zbMATHGoogle Scholar
  18. [MS05]
    Meerschaert, M.M., Scheffler, H.-P.: Limit theorems for continuous time random walks with slowly varying waiting times. Stat. Probabil. Lett. 71 (1), 15–22 (2005)zbMATHMathSciNetCrossRefGoogle Scholar
  19. [MK00]
    Metzler, R,. Klafter, J.: The random walk’s guide to anomalous diffusion: a fractional dynamics approach. Physics Reports, 339, 1–77 (2000)zbMATHMathSciNetCrossRefGoogle Scholar
  20. [MK04]
    Metzler, R., Klafter, J.: The restaurant in the end of random walk. Physics A: Mathematical and General. 37 (31), 161–208 (2004)MathSciNetCrossRefGoogle Scholar
  21. [MW65]
    Montroll, E.W., Weiss, G.H.: Random walk on Lattices. II. J. Math. Phys. 6 (2), 167–181 (1965)MathSciNetCrossRefGoogle Scholar
  22. [Pea05]
    Pearson, K.: On the problem of random walk. Nature, 72, 294 (1905) Google Scholar
  23. [SGM00]
    Scalas, E., Gorenflo, R., Mainardi, F.: Fractional calculus and continuous-time finance. Physica A 284, 376–384 (2000)MathSciNetCrossRefGoogle Scholar
  24. [Sot01]
    Sottinen, T.: Fractional Brownian motion, random walks and binary market models. Finance and Stochastics. 5, 343–355 (2001)zbMATHMathSciNetCrossRefGoogle Scholar
  25. [Spi01]
    Spitzer, F.: Principles of Random Walk. Springer (2001)Google Scholar
  26. [Taq75]
    Taqqu, M.S.: Weak convergence to fractional Brownian motion and to the Rosenblatt process. Z. Wahrsch. Verw. Gebiete 31, 287–302 (1975)zbMATHMathSciNetCrossRefGoogle Scholar
  27. [Uma15]
    Umarov, S.R.: Continuous time random walk models associated with distributed order diffusion equations. Frac. Calc. Appl. Anal. 18 (3), 821–837 (2015)MathSciNetGoogle Scholar
  28. [UG05-1]
    Umarov, S.R., Gorenflo, R.: On multi-dimensional symmetric random walk models approximating fractional diffusion processes. Frac. Calc. Appl. Anal., 8, 73–88 (2005)MathSciNetGoogle Scholar
  29. [US06]
    Umarov, S.G., Steinberg, St. Random walk models associated with distributed fractional order differential equations. IMS Lecture Notes - Monograph Series. High Dimensional Probability, 51, 117–127 (2006)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  • Sabir Umarov
    • 1
  1. 1.Department of MathematicsUniversity of New HavenWest HavenUSA

Personalised recommendations